Includes Expert Content
Hearing loss after flu shot
avatar
An_187635 posted:
Hearing in my left ear has decreased significantly after a recent flu shot. It feels like when you get water in your ear. Is this an inner ear infection? or what?
Reply
 
avatar
Rod Moser, PA, PhD responded:
I don't know....I can't examine your ear across cyberspace. It is going to take a hands-on examination to determine the reason for your decreased hearing. It could be something as simple as a wax impaction....or a MIDDLE ear issue (fluid, infection, inflammation of the eustachian tubes), but based on the very limited information you have posted, not likely an inner ear infection.

This may have nothing to do with your flu shot, but rather a coincidence.
 
avatar
myfather responded:
My father has shortness of breath and hearing lost in his left ear due to the flu & pheumonia combo. All tests have been run & a MRI, and nothing found. Will it run its course? What can be done.
 
avatar
Rod Moser, PA, PhD responded:
I don't have a clue, nor do I see a reationship between either of those shots and his hearing loss. He will need to have his ears properly examined to see if he has an infection or not. You cannot make that determination based solely on those vague symptoms. There can be so many reasons to account for his symptoms. I think it is more likely to be a coincidence with the vaccines, rather than a causative relationship.
 
avatar
Rod Moser, PA, PhD replied to myfather's response:
I cannot see a causative relationship between either of those vaccines and his hearing loss. Finding the cause may be very difficult, but its not the vaccines.
I am sorry but I have no idea if this would run it's course, since sudden hearing loss can "just happen" and it can be permanent. Without delving into his case, there is really no way for me to know what can be done....I just do not have any information to make any suggestions.
 
avatar
MarkRyan replied to Rod Moser, PA, PhD's response:
Hello,

I have had a similar problem. I recently received a flu shoot in Nov. First time EVER in my life. The symptoms that I have been suffering have been loss of hearing and ringing in my right ear. Then it seems to fluctuate to the left and then back to the right. My ENT Dr. ran a hearing test on me and I lost a good portion of hearing in my right ear - cannot hear higher pitched sounds (I pray it's not permanent). He then put me on an oral steroid, if that does not work he told me that he would inject steroid directly into the eardrum, and if that does not work an MRI scan would be needed to try to detect nerve damage. The only thing after that (a family doctor) told me is that it could be a virus.(?) I've been researching online and found that others also after receiving the flu shot have had similar symptoms. After telling my ENT Doctor he said that anything is possible. Now, just waiting to see what happens — very frustrating and worrisome. A buddy of mine at work had similar problems as posted — his doctor diagnosed him with High Blood Pressure and Diabetes. After diagnosis and medication — all symptoms went away. I'm totally at a loss as well. (Agh!!!)
 
avatar
McIn0239 replied to MarkRyan's response:
This is troubling. About two months ago I had a flu shot for the first time, and I've had ringing in my ears since. It's not every day, but about every other day and lasts probably less than a minute. I noticed it the first day after my shot and haven't been exposed to any loud noises. The room can be completely quiet when it occurs. My doctor's appointment isn't for a couple of weeks. Best wishes to you and hopefully they'll find a remedy for you soon.
 
avatar
mfullmike replied to McIn0239's response:
I wonder how many people have to report hearing loss and many other adverse effects from the flu shots before people wake up. To say you have a virus is absolutely true. The shot gave you the virus! Almost all doctors will say it's just a coincidence. How can they be so sure it's not an adverse reaction to the vaccine? Because it's a live virus and the flu vaccine still contains mercury in the form of thimerosal, it is one of the least effective and most dangerous of all the horrible vaccines out there. Do the research. Don't just give in to the governments and doctor's scare tactics. You all have a brain. I recommend you use it while you still can. Find more info at the National Vaccine Information Center, www.nvic.org or at www.naturalnews.com. Another good source of the truth is www.mercola.com.
 
avatar
wowwendy responded:
The same thing happened to me and my boss. I went to the dr and he gave me ear drops and a decongestant. Its been a week ...nothings changed.
 
avatar
nmlady replied to wowwendy's response:
I would be willing to accept that these things aren't related, except that I just lost all of the hearing in my left ear after a flu shot and the constant ringing in my ear is extremely frustrating.. Nothing else has been wrong with my health, and now that I see all of these posts, I am far more willing to see a causal relationship It has been 10 days and my hearing has not returned, either.
 
avatar
Lacajun1963 replied to nmlady's response:
I had the same thing happen to me 12-20-12. Ten days after recieving the flu shot. You need to be seen by a ENT ASAP. If yiu would like to talk about it we can email each other. ontheroad@eatel.net

Good Luck,
Bill
 
avatar
ljones929 replied to MarkRyan's response:
I also received the flu vaccine in 1998. Four days later I woke up with sudden hearing loss, ringing in my rt ear and vertigo. My ENT wasn't sure but called it sudden hearing loss, which is true, but he also wrote to the flu company and they sent complaints from it happening to other people as well. Sorry to say, my hearing loss was permanent, i lost a month of work due to the vertigo. It was a hard adjustment to the ringing and being in public places. It has , in time, become better...the ringing that is. Ive been to other specialist who said the shot didn't cause it, but i can't help think other..my predicament now is that work is mandating the all personnel get the flu shot...or i have to wear a
mask the full eight hours of work...and prob next year i could be terminated. im not against vaccines, but i don't need additional ringing or anything else to happen.
 
avatar
Lacajun1963 replied to ljones929's response:
I experienced the same thing, except I didn't have vertigo. I will never take another flu shot again. I'm slowly adjusting to the ringing. Good luck.
 
avatar
shermar07 replied to ljones929's response:
I have experienced the same thing. The day after I got the flu shot I got sicker than I ever remember. When the illness cleared, I was left with permanent l ear hearing loss and vowed never to get the shot again. Work began requiring flu shots and stated my illness could not be related to the flu shot. So, I got the preservative free version twice. Although I did not get sick, my hearing again diminished. I now wear hearing aides and have to wear a mask at work. Next year they are talking about terminating those who don't get the shot. That being said, none of us who don't get the vaccine have gotten the flu, while 3 of my coworkers who got the shot last year got the very flu they were immunized for. This year a coworker has been sick with the flu for a month, to the point of going to the emergency room, even though she got the flu shot. I believe if people were really worried about viruses they would ask all staff to wear masks.